Texas, 2018Flash Flood and Flood in Texas, October 9 to 12, 2018
October 9 to 12, 2018 · NWS EWX · 5 events in 4 counties and zones
A shortwave trough moved through a slow moving trough over the southwestern US and triggered thunderstorms over South Central Texas. Storms were fed by a warm, moist boundary layer and some reached severe strength and produced locally heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough moved through a slow moving trough over the southwestern US and triggered thunderstorms over South Central Texas. Storms were fed by a warm, moist boundary layer and some reached severe strength and produced locally heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 8, 11:30 PM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Oct 8, 11:30 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1230 AM CDT Tue Oct 9 2018
.AVIATION...
SAT and SSF have IFR ceilings which should only last for a few hours.
AUS is VFR and DRT is MVFR. By 08Z or 09Z all terminals should be
MVFR. There will be showers and thunderstorms scattered across the
region through the night and day. The best chance for convection will
be during the afternoon. Convection will likely lower visibility to
MVFR or IFR.
&&
.PREV DISCUSSION... /ISSUED 927 PM CDT Mon Oct 8 2018/
UPDATE...
New showers and thunderstorms have developed south of Bexar County
the last hour and now affecting parts of Bexar County and areas along
the I-35 corridor. Looking at the latest water vapor images, there
is an upper level short-wave moving across the southern part of
south central Texas where the activity is taking place. Also, the SPC
Mesoscale Analysis website points out to an area of upper-level
divergence right over the area where the upper level wave is moving
across and lineup well with the I-35 corridor. Latest HRRR model
guidance suggest for this activity to continue through late tonight
with another pulse of energy coming across over same areas
overnight. There could be pockets of 1 to 2 inches of rainfall with
stronger storms as pwats remains between 1.8 to 2.0 inches over those
areas.
Things out west are not bad at this present time with only one
cluster of strong storms barely touching the northwest part of Val
Verde County. This situation may not last long as things get
interesting close and after midnight tonight as the main upper level
disturbance over the four corners region moves to the northeast.
Expect the threat for heavy rain and flash flooding to continue
overnight as the severe threat diminishes.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 83 66 83 60 81 / 70 50 10 - -
Austin Bergstrom Intl Airport 84 66 83 59 81 / 70 50 10 - -
New Braunfels Muni Airport 83 66 84 60 81 / 70 50 10 - -
Burnet Muni Airport 80 61 81 56 78 / 80 40 - - -
Del Rio Intl Airport 84 63 86 66 82 / 60 10 - 10 10
Georgetown Muni Airport 82 63 81 57 79 / 70 50 - - -
Hondo Muni Airport 84 65 86 61 82 / 70 40 10 - 10
San Marcos Muni Airport 83 67 84 60 81 / 70 50 10 - -
La Grange - Fayette Regional 86 69 85 61 83 / 60 50 10 - -
San Antonio Intl Airport 84 67 85 61 81 / 70 50 10 - 10
Stinson Muni Airport 84 68 86 63 82 / 70 50 10 - 10
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT this morning for Bandera-Edwards-
Kerr-Kinney-Maverick-Real-Uvalde-Val Verde-Zavala.
Flash Flood Watch through this afternoon for Gillespie-Llano.
&&
Mesoscale/Aviation...05/17
Synoptic/Grids...04
Hazardous weather outlook, Oct 8, 9:07 PM CST, 4 hours 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
1007 PM CDT Mon Oct 8 2018
TXZ171>173-183>194-202>209-217>225-228-100315-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1007 PM CDT Mon Oct 8 2018
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Tonight.
A flash flood watch is in effect for western areas through
7 am Tuesday. Additional scattered to numerous showers and
thunderstorms are expected the rest of tonight. Rainfall amounts
of one to three inches are possible with isolated amounts up to 5
inches through the period. There is a marginal to slight risk for
severe thunderstorms across the Edwards Plateau and Rio Grande
Plains, with the greatest risk located across Val Verde County.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Flash Flood Watch is in effect for Gillespie and Llano Counties
through noon Tuesday. Scattered to numerous showers and
thunderstorms with locally heavy rain are possible Tuesday and
Tuesday night across the central and eastern portions of the
region. There is a slight risk for severe thunderstorms on
Tuesday mainly north of Highway 10. Drier conditions are expected
for Wednesday through Friday. Another upper level system will
impact the area starting Friday night and continuing through
Sunday with increasing chances for showers and thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated, however, all reports are
welcome especially severe and flash flooding.
In the hours before
Special weather statement, Oct 8, 8:14 PM CST, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
914 PM CDT MON OCT 8 2018
TXZ219-090300-
Frio TX-
914 PM CDT MON OCT 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRIO COUNTY UNTIL 1000 PM
CDT...
At 913 PM CDT, Doppler radar was tracking a strong thunderstorm near
Derby, or 9 miles northeast of Dilley, moving north at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pearsall, North Pearsall, Moore, Derby, Three Oaks and Interstate
35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2866 9889 2867 9915 2907 9926 2908 9887
TIME...MOT...LOC 0213Z 175DEG 20KT 2874 9904
PLATT
Special weather statement, Oct 8, 8:25 PM CST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
925 PM CDT MON OCT 8 2018
TXZ183-090315-
Val Verde TX-
925 PM CDT MON OCT 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 1015 PM CDT...
At 924 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Pandale, or 26 miles northeast of Dryden, moving
northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hackberry Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Texas.
LAT...LON 3029 10176 3029 10151 3010 10176
TIME...MOT...LOC 0224Z 227DEG 24KT 3024 10173
PLATT
Event by event
2 thunderstorm wind, 1 flash flood, 1 hail, 1 flood. Local standard time, as filed.
Flash Flood, Edwards
- When
- October 9, 2:00 AM CST to 4:00 AM CST
- Where
- Edwards County, 8.41 mi SSE of Rocks Spgs Arpt to 8.36 mi NW of Barksdale
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 29.840, -100.110
Thunderstorms produced heavy rain that led to flash flooding closing Hwy 55 near Pulliam Creek between Rocksprings and Barksdale.
Thunderstorm Wind, Val Verde
- When
- October 9, 3:26 AM CST
- Where
- Val Verde County, (Dlf)laughlin Afb de
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 29.370, -100.780
A thunderstorm produced a wind gust measured at 72 mph by the ASOS at Laughlin AFB. There was also 3/4 inch hail.
Thunderstorm Wind, Kinney
- When
- October 9, 4:05 AM CST
- Where
- Kinney County, 4.09 mi NW of Brackettville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 29.360, -100.470
Thunderstorms produced wind gusts estimated at 60 mph that knocked down some large tree limbs along FM 2804 northwest of Brackettville.
Hail, Uvalde
- When
- October 9, 5:30 AM CST
- Where
- Uvalde County, Montell
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 29.530, -100.020
A thunderstorm produced golf ball size hail near Montell.
Flood, Uvalde
- When
- October 9, 9:00 PM CST to October 12, 6:00 AM CST
- Where
- Uvalde County, 10.66 mi S of Sabinal to 10.85 mi S of Sabinal
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 29.166, -99.472
Thunderstorms produced heavy rain that led to flooding of the Sabinal River. At Sabinal the river crested at 15.34 feet late on 10/9/18. Flood stage is 12 feet. It dropped below flood stage early on the 10th. A truck was washed away on RR 187 at a low water crossing that remained flooded south of Sabinal at 1:50 am Oct 12. A man in his 20s was killed and his body was found approximately one mile from the river crossing.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Uvalde | 2018-10-10 | 22 | Male | Vehicle/Towed Trailer | Direct |
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lakeshore Flood in Minnesota, October 9 to 10, 2018$18 million · 1 event
- Tornadoes and Flash Flood in Oklahoma, October 9, 2018$383,000 · EF1 · 12 events
- Flooding in Iowa, October 9 to 21, 2018$1.0 million · 11 events
- Tornadoes in Iowa, October 9, 2018$60,000 · EF1 · 13 events
- Flash Flooding and Flooding in Kansas, October 9 to 10, 2018$105,000 · 22 events
- Damaging Winds in Oklahoma, October 9, 2018$41,000 · 70 kt wind · 10 events
- Hail and Damaging Winds in Wisconsin, October 9, 2018$35,000 · 1.5 in hail · 5 events
- Tornadoes in Arkansas, October 9, 2018$1,000 · EF1 · 2 events
- Flood and Strong Wind in Wisconsin, October 9 to 10, 2018$25,000 · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, October 9 to 10, 201819 events
- Marine Tropical Storm and Waterspouts in Gulf of Mexico, October 9 to 10, 201810 events
- Flooding in Iowa, October 9 to 21, 20189 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788403, 788404, 788405, 788406, 788692.